Alert archive / Montana / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Jul 31, 2023, 10:58 AM MDT for Ravalli County, Montana. It took effect at Jul 31, 2023, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2023, 10:58 AM MDT (16:58 UTC)
- In effect from
- Jul 31, 2023, 1:00 PM MDT
- Expired
- Jul 31, 2023, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Missoula, MT
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 107 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2723 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286 WWUS85 KMSO 311658 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 1058 AM MDT Mon Jul 31 2023 MTZ109-010300- /O.NEW.KMSO.FW.W.0003.230731T1900Z-230801T0300Z/ Bitterroot- 1058 AM MDT Mon Jul 31 2023 ...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... * Affected area: Fire Zone 109 (Bitterroot). * Impacts: The combination of gusty winds, low humidity, and very unstable conditions will result in critical fire weather conditions Monday afternoon and evening. * Winds: West winds 10 to 18 mph with gusts to 30 mph. * Minimum humidities: 7 to 14 percent. * Haines: 6 && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Jul 31, 3:08 AM MDT, 7 hours 50 minutes earlier.
Area forecast discussion, Jul 31, 3:08 AM MDT, 7 hours 50 minutes before
Area Forecast Discussion National Weather Service Missoula MT 308 AM MDT Mon Jul 31 2023 .DISCUSSION... The Northern Rockies will remain under a southwest flow aloft today and Tuesday, with the upper-level ridge axis to the east, and a trough to the west. With a dry air mass in place, another couple of hot and dry days are expected. Increased fire activity will still be a concern, but winds are expected to be lighter today than they were yesterday. Area-wide gusts of 15-20 mph are expected during the afternoon hours. Increased mid and high level cloudiness is expected across southern Lemhi county and far southwest Montana this afternoon, as an axis of moisture slides just to the south and east. These areas will be right on the edge of shower activity associated with the increased moisture, but have a low probability of being directly impacted. Moisture associated with the southwest monsoon is still expected to arrive in southwest Montana by Wednesday, and push farther north and west across western Montana and north-central Idaho on Thursday and Friday. Shower and thunderstorm chances will increase area-wide with this moisture push. The best moisture is still expected to remain in southwest Montana, where precipitable water values up to 200% of normal are being shown by model guidance. The deterministic forecast models currently differ on how far north and west the main moisture plume will make it, leading to low confidence on which locations will see beneficial rainfall from these storms. Current ensemble forecast model probabilities of receiving 0.10 inch or greater of rainfall late in the week range from 60-90% across southwest Montana and Lemhi county in Idaho, to 10-30% across northwest Montana. West-central Montana and most of north- central Idaho have a 30-50% probability of 0.10 inch or greater. These probabilities are likely to be adjusted through the week, and will largely hinge on the exact trajectory of the moisture plume. /KS && .AVIATION... With a dry air mass in place, VFR conditions are expected across Northern Rockies airspace today. Afternoon winds will gust in the 10-15 knot range for all locations. Some hazy skies can be expected with the recent increase in regional fire activity. Showers are expected to form south and east of KSMN and KBTM, but have a low probability of directly impacting the terminals. /KS && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...&&
Nearby
Red Flag Warnings in Montana, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.